Alert archive / Puerto Rico / Special Weather Statements in 2017

Special Weather Statement, NWS JSJ

August 11, 2017

NWS JSJ issued this special weather statement at Aug 11, 2017, 1:21 PM CDT. It was in force for 54 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2017, 1:21 PM CDT (18:21 UTC)
Expired
Aug 11, 2017, 2:15 PM CDT
In force
54 min
Issued by
NWS JSJ

The radar

The San Juan radar (TJUA), 34 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 2:00 PM CDTFUNNEL CLOUDSan Juan, PRFUNNEL CLOUD REPORTED VIA SOCIAL MEDIA IN HATO REY.
Aug 11, 2:00 PM CDTTSTM WND DMGBayamon, PRA TREE FALLEN AT CARR 167 STREET BELTRAN.
Aug 11, 2:00 PM CDTTSTM WND DMGBayamon, PRTREE FALLEN AT CARR 167 BO. ALDEA.
Aug 11, 2:00 PM CDTTSTM WND DMGSan Juan, PRTREE FALLEN AT STREET BELL MONTE IN SAN JUAN MUNICIPALITY.
Aug 11, 2:00 PM CDTTSTM WND DMGSan Juan, PRTREE FALLEN AT URB SAN JOSE STREET BELL MONTE CAROLINA MUNICIPALITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The text

As transmitted.

218 
WWCA82 TJSJ 111821
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
221 PM AST FRI AUG 11 2017

PRZ001-002-111915-
San Juan and Vicinity-Northeast-
221 PM AST FRI AUG 11 2017

...THUNDERSTORMS AFFECTING PORTIONS OF THE SAN JUAN METROPOLITAN 
AREA... 

At 219 PM AST, Thunderstorms across portions of the San Juan 
Metropolitan Area particularly Bayamon, Toa Alta and Toa Baja will 
continue to produce torrential rainfall, strong gusty winds and 
frequent lightning during the next hour or so.  

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1847 6611 1844 6603 1845 6597 1831 6611
      1826 6619 1833 6622 1833 6628 1837 6630
      1837 6632 1839 6625 1845 6626 1845 6623
      1847 6621 1847 6619 1845 6617 1846 6614
      1843 6611 1845 6608
TIME...MOT...LOC 1819Z 188DEG 6KT 1836 6620 

$$

oms

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Aug 11, 10:56 AM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 11, 10:56 AM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1156 AM AST Fri Aug 11 2017

.UPDATE...No change to inherited forecast package at this time.
Little or no shower activity observed over the land areas during
the morning hours as most of the shower activity was noted over
the coastal waters. Expect increasing cloud cover along the
interior sections of PR during the rest the morning and afternoon.
Diurnally and locally induced convection can be expected along parts
of the interior and mainly northern half of PR as well as over parts
of the U.S Virgin Islands, especially around the island of Saint Croix
during the afternoon. Some of this activity may possibly spread over
the northern islands later in the evening and overnight, as moisture
associated with a tropical wave will lift west northwest across the
region. This additional moisture will aid in the development of shower
activity as it interacts with the Tutt which is forecast to also move
westward northwest and just north of the region through Saturday.

&&

.AVIATION UPDATE...No change to previous AVN discussion. VFR conds
to prevail durg entire. Expect cloudiness and showers with possibly
an isolated thunderstorms mainly across the central mountain range
of Puerto Rico, with periods of SHRA/isold TSRA VCTY TJSJ/TJMZ/TJBQ
through 11/22Z. Low level winds will be mainly south southeast at
10-15 kts. Except for local sea breeze variations winds from the
east southeast at 10 to 15 knots.

&&

.MARINE UPDATE...No chg to previous marine discussion. Wind and seas
to continue at 10 to 15 knots and 5 feet or less through the upcoming
weekend.

&&

.PREV DISCUSSION... /issued 430 AM AST Fri Aug 11 2017/

SYNOPSIS...
A weak surface low northeast of the region and its associated
tropical wave extending from the surface low across the northeast
Caribbean this morning will continue to move west northwest today
and tonight. The wave is being generated by an upper level trough
that will remain in tandem with its movements. These features
will increase the moisture across the forecast today and
Saturday, but model guidance indicated that the bulk of the
moisture is expected to pass mostly north of the region.

SHORT TERM...Today through Sunday
Scattered showers with isolated thunderstorms were observed
mainly across the Atlantic waters overnight. Some of these showers
moved across the north coast of Puerto Rico affecting mainly the
municipalities of Arecibo, Hatillo and Camuy. Other showers
affected the U.S. Virgin Islands from time to time. Rainfall
accumulation was less than half inch. For this morning, some
showers will affect the local islands but these showers will move
quickly. For this afternoon, available moisture will combine with
daytime heating and local effects to produce scattered to numerous
showers with thunderstorms mainly across the northern half of
Puerto Rico as surface winds shifts from a southeasterly to a more
southerly component.

Due to a southerly wind flow at the surface, warmer than normal
temperatures are expected along the northern slopes of Puerto Rico.
As a result, near record maximum temperatures can be expected. The
record maximum temperature at the Luis Munoz Marin International
airport for today is 92F set in 2011.

For the weekend, a drier air mass is expected to encompass the region,
which will result in slightly less shower activity across the region.

LONG TERM...Monday through Friday...
Patches of moisture embedded in the trades will move across the
region on Monday, before a tropical wave moves over the northeast
Caribbean Monday night into early Tuesday. This wave will
increase the shower and thunderstorm activity across the forecast
area. Model guidance suggests that after the passage of the wave,
a large area of SAL, extending from near the surface all the way
to mid levels is expected to encompass the region Tuesday through
at least Wednesday. By that time, some moisture will be seen
across the region especially in the afternoon across interior and
western Puerto Rico in typical diurnal pattern, but not significant
or widespread precipitation is expected. Another, but stronger
tropical wave will move through the region Thursday and Friday.

AVIATION...Mostly VFR conditions are expected to prevail across the
local flying area until at least 11/16Z. Cloudiness and showers will
gradually increase across mountain ranges of Puerto Rico, inducing
periods of SHRA/TSRA in and around TJSJ, TJMZ and TJBQ through
11/22Z. Low level winds will be mainly south southeast at 10 kts.

MARINE...
Local buoys continued to indicate winds around 15 knots and seas
at 6 feet or less diminishing to 3-5 feet by the weekend, remaining
below SCA criteria. Model guidance suggest increasing seas and
winds by the upcoming week as another tropical wave move by the
islands on Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  91  79  92  80 /  50  30  30  30
STT  89  81  90  80 /  50  50  20  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...RAM
LONG TERM....RAM
Hazardous weather outlook, Aug 11, 6:16 AM CDT, 7 hours 5 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service San Juan PR
716 AM AST Fri Aug 11 2017

AMZ710>745-PRZ001>013-120945-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Nortwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
716 AM AST Fri Aug 11 2017

This Hazardous Weather Outlook is for Puerto Rico and the adjacent
Atlantic Coastal Waters.

.Day One...Today and Tonight

.Thunderstorms...There is a chance of thunderstorms with heavy
rainfall and brief gusty winds this afternoon across the northern half
of Puerto Rico.

.Flooding...Heavy rains could lead to urban and small stream
flooding.

.Wind...Sustained winds in excess of 20 MPH are possible across a
sector of the near and offshore Atlantic waters.

.Waves...Choppy seas up to 6 feet are expected across the offshore
Atlantic waters.

.Rip Currents...There is a moderate risk of rip currents for much of
the northern coast and for a portion of the southeast coast of Puerto
Rico as well for most beaches of Vieques and Culebra.

.Heat...Southeasterly trade winds will result in above normal
heat index along the north coast of Puerto Rico.

.Days Two through Seven...Saturday through Thursday

A moderate risk of rip currents is expected through most of the
weekend. A High risk of rip current is possible by mid week as
tropical wave is forecast to move across the region.

.Spotter information statement...

Widespread spotter activation is not anticipated, however individual
spotter are encouraged to report Rip Currents to the National Weather
Service in San Juan.

AMZ715-725-VIZ001-002-120945-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
716 AM AST Fri Aug 11 2017

This Hazardous Weather Outlook is for the U.S. Virgin Islands and the
ADJACENT Coastal Waters.

.Day One...Today and Tonight

.Waves...Choppy seas up to 6 feet are expected across the offshore Atlantic
waters.

.Rip Currents...There is a moderate risk of rip currents for some of
the beaches of northern Saint Croix.

.Days Two through Seven...Saturday through Thursday

There is a moderate risk of rip currents for some of the beaches
of Saint Croix through the weekend. A tropical wave is forecast to
move across the region by the middle of next week.

.Spotter information statement...

Widespread spotter activation is not anticipated, however individual
spotter are encouraged to report Rip Currents to the National Weather
Service in San Juan.

In the hours before

Special weather statement, Aug 11, 1:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
221 PM AST FRI AUG 11 2017

PRZ001-002-111915-
San Juan and Vicinity-Northeast-
221 PM AST FRI AUG 11 2017

...THUNDERSTORMS AFFECTING PORTIONS OF THE SAN JUAN METROPOLITAN
AREA...

At 219 PM AST, Thunderstorms across portions of the San Juan
Metropolitan Area particularly Bayamon, Toa Alta and Toa Baja will
continue to produce torrential rainfall, strong gusty winds and
frequent lightning during the next hour or so.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1847 6611 1844 6603 1845 6597 1831 6611
      1826 6619 1833 6622 1833 6628 1837 6630
      1837 6632 1839 6625 1845 6626 1845 6623
      1847 6621 1847 6619 1845 6617 1846 6614
      1843 6611 1845 6608
TIME...MOT...LOC 1819Z 188DEG 6KT 1836 6620

oms

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:14 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 11, 1:29 PM CDTSpecial Weather StatementJSJ61 min
Aug 11, 1:41 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 11, 1:47 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 11, 2:48 PM CDTSpecial Weather StatementJSJ57 min
Aug 11, 3:07 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 11, 3:43 PM CDTAreal Flood AdvisoryJSJ2 hr
Aug 11, 5:03 PM CDTAreal Flood AdvisoryJSJ117 min

Nearby

Special Weather Statements in Puerto Rico, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.